Alabama, 2006

Damaging Winds in Alabama, May 11, 2006

May 11, 2006 · NWS HUN · 6 events in 4 counties and zones

A strong upper level trough of low pressure over the Great Lakes brought a cold pool of air aloft into the Tennessee Valley creating unstable conditions during the late afternoon and evening hours. At the same time, an upper level shortwave trough and associated west to east jet stream over 100 mph right over the region producing lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong upper level trough of low pressure over the Great Lakes brought a cold pool of air aloft into the Tennessee Valley creating unstable conditions during the late afternoon and evening hours. At the same time, an upper level shortwave trough and associated west to east jet stream over 100 mph right over the region producing lift. These ingredients resulted in a band of high based showers and thunderstorms producing widespread gusty winds, isolated wind damage, brief moderate rainfall and occasional sudden lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 11, 2:37 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, May 11, 2:37 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
337 PM CDT THU MAY 11 2006

.DISCUSSION...
UPPER LEVEL L/WV TROF OVER THE ERN CONUS IS SANDWICHED BETWEEN AN
OMEGA BLOCK DOWNSTREAM AND A STRONG UPPER LEVEL RIDGE OVER THE WRN
CONUS...WHICH IS AMPLIFIED INTO WRN CANADA. THE UPPER LOW OVER THE
SRN GREAT LAKES HAS BECOME EVEN MORE CLOSED OFF FROM THE WESTERLIES.
WV IMAGERY SHOWS A VIGOROUS S/WV TROF IS MOVING SE ACROSS THE MID
MS. ENOUGH INSOLATION HAS OCCURRED ACROSS THE TN VALLEY TO ALLOW A CU
FIELD TO DEVELOP. HOWEVER...A WEAK CAPPING INVERSION HAS KEPT IT
SUPPRESSED THUS FAR TODAY. FURTHER TO THE N...COLDER TEMPS ALOFT
HAVE ALLOWED CAP TO BREAK AND LET SOME SHRA/TSRA DEVELOP ACROSS KY
AND TN.

CURRENT RADAR AND SAT TRENDS SUGGEST CAP IS WEAKENING FURTHER TO THE
S...CLOSER TO HUN CWA. SO COULD GET SOME SHRA TO BEGIN
DEVELOPING...MAINLY ACROSS TN COUNTIES...OVER THE NEXT SEVERAL HRS.

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
S/WV TROF WILL MOVE SE ACROSS THE TN VALLEY TONIGHT AND KEEP CLOUDS
OVER THE AREA TONIGHT. STRONG DIFF PVA AND COOLING TEMPS ALOFT MAY
ALLOW SOME SHRA/TSRA TO LINGER OVER SRN MID TN AND NE AL THROUGH THE
EVENING. BUT ANY CONVECTION WILL BE SUPPRESSED AFTER 9PM...AS STRONG
SUBSIDENCE SETS UP OVER THE AREA. CLOUDS WILL ALSO EXIT THE AREA
OVERNIGHT...AS THE TROF PROGRADES FURTHER E.

POSITION OF SFC LOW OVER THE SRN GRT LAKES WILL KEEP THE WINDS FROM
THE W AND RATHER STRONG AGAIN TOMORROW. THE WEST WINDS BRING SOME
DRIER AIR INTO THE TN VALLEY AND KEEP TEMPS TOMORROW AFTERNOON
SIMILAR TO TODAY. WINDS WILL WEAKEN SOME FRI NT AND SKIES SHOULD BE
CLEAR. THIS WILL ALLOW SOME RADIATIONAL COOLING TO TAKE PLACE AND
ALLOW TEMPS TO DROP INTO THE 40S AREA WIDE FRI NT.

THE UPPER LOW AND ASSOC SFC LOW WILL BEGIN MOVING SE TWD THE OH
VALLEY ON SAT. THIS WILL BRING A COLD FRONT TWD THE REGION AND CAUSE
WINDS TO BECOME MORE SRLY ON SAT. WHETHER THERE ANY PRECIP OCCURS
AHEAD OF THE FRONT DEPENDS LARGELY UPON AMT OF MSTR THAT WILL BE
ALLOWED TO RETURN. DO NOT BELIEVE ENOUGH WILL BE PRESENT FOR ANY
WIDESPREAD RAINFALL...BUT WITH LAPSE RATES BEING RATHER STEEP SAT
AFTERNOON...WILL KEEP MENTION OF SHRA/TSRA ACROSS THE TN VALLEY. SFC
LOW WILL MOVE EAST OF THE SMOKIES SAT NT AND UPPER LOW WILL MOVE
INTO THE ERN OH VALLEY ON SUN. SO THERE MAY BE ENOUGH SYNOPTIC SCALE
LIFT TO KEEP SOME PRECIP LINGERING ACROSS THE CWA SAT NT INTO SUN NT.

.LONG TERM (MONDAY THROUGH THURSDAY)...
NOT TOO MUCH MODEL DIFFERENCES IN THE EXTENDED WITH TRACK OF UPPER
LOW. GUIDANCE IS IN PRETTY GOOD AGREEMENT WITH TAKING LOW INTO THE
NE TN VALLEY AND MOVING IT INTO THE NE CONUS NEXT WEEK. WITH THE LOW
BEING SO CLOSED OFF...THE MAIN SFC LOW WILL REMAIN UNDER THE UPPER
LOW. SO THE SFC LOW WILL TRACK ACROSS THE SMOKIES AND NE ALONG THE
ERN SLOPES OF THE APPALACHAINS. WITH S/WV TROF MOVING OVER THE SE
CONUS MON INTO MON NT...WRAP-ARND PRECIP SHOULD LINGER ACROSS THE CWA
THROUGH MON.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    48  71  48  75 /  10   0   0  20
SHOALS        47  71  49  76 /  10   0   0  20
CULLMAN       47  72  48  76 /  10   0   0  20
FAYETTEVILLE  48  70  46  74 /  20   0   0  20
FORT PAYNE    47  71  45  75 /  20   0   0  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

88
Hazardous weather outlook, May 11, 12:00 PM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT THU MAY 11 2006

ALZ001>010-016-TNZ076-096-097-120230-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT THU MAY 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP AND MOVE
INTO MAINLY SOUTHERN MIDDLE TENNESSEE THROUGH THE AFTERNOON AND INTO
EARLY EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER...
THE POTENTIAL FOR SMALL HAIL AND GUSTY WINDS WILL EXIST.

IN ADDITION...WEST TO NORTHWEST WINDS 10 TO 20 MPH WITH OCCASIONAL
GUSTS TO 25 TO 30 MPH WILL CREATE SOME ROUGH CONDITIONS ON AREA
LAKES. BOATERS ARE ADVISED TO USE EXTRA CAUTION THROUGH SUNSET THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE WILL BE A RETURNING CHANCE OF SHOWERS AND THUNDERSTORMS
SATURDAY THROUGH TUESDAY AS AN UNSEASONABLY STRONG AND SLOW MOVING
UPPER LEVEL STORM SYSTEM MEANDERS FROM THE GREAT LAKES TO THE MID
ATLANTIC REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

TROUTMAN

The radar

The Northeast Alabama radar (KHTX), 119 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
May 11, 6:15 PM CST
Where
Lauderdale County, Kingtown
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.917, -87.383

A tree was blown down.

Thunderstorm Wind, Lauderdale

When
May 11, 6:15 PM CST
Where
Lauderdale County, Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.967, -87.367

A tree was blown down.

Thunderstorm Wind, Madison

When
May 11, 7:27 PM CST
Where
Madison County, Hazel Green
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.933, -86.583

Powerlines were blown down on Bobo Section Road.

Thunderstorm Wind, Lawrence

When
May 11, 7:30 PM CST
Where
Lawrence County, Courtland
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.667, -87.300

Trees and powerlines were blown down. Time estimated.

Thunderstorm Wind, Madison

When
May 11, 7:38 PM CST
Where
Madison County, Harvest
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -86.767

Trees were blown down at Smith-Basser and Yarborough Roads.

Thunderstorm Wind, Marshall

When
May 11, 8:45 PM CST
Where
Marshall County, Guntersville
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
34.333, -86.250

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504909, 5504910, 5504911, 5504912, 5504913, 5504914.